Tennessee, 2015High Wind in Tennessee, December 28, 2015
December 28, 2015 · NWS MRX · 7 events in 4 counties and zones
Mountain wave winds developed across the higher terrain along the North Carolina border as a strong storm system moved through the eastern United States. Numerous trees were downed during the event.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mountain wave winds developed across the higher terrain along the North Carolina border as a strong storm system moved through the eastern United States. Numerous trees were downed during the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 28, 3:12 PM EST, 2 hours 18 minutes earlier.
Area forecast discussion, Dec 28, 3:12 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
312 PM EST MON DEC 28 2015
.SHORT TERM...(TONIGHT THROUGH TOMORROW)...DEEP LOW PRESSURE
SYSTEM CONTINUES TO APPROACH THE AREA. IR AND SATELLITE SHOW THE
CENTER OF THE LOW OVER NORTHERN ARKANSAS AND SOUTHERN MISSOURI...AND
ON ITS WAY TOWARD THE GREAT LAKES REGION. THE ACTUAL COLD FRONT IS
NOW APPROACHING MIDDLE TN. LINE OF SHOWERS AND A FEW STORMS
ASSOCIATED WITH THE COLD FRONT HAVE JUST BEGUN TO ENTER OUR WESTERN
MOST COUNTIES WITH THE HEAVIEST BAND OF SHOWERS AND STORMS STILL
FURTHER WEST...ACROSS MIDDLE TN. STILL EXPECTING 1 TO 1.5 INCHES OF
RAINFALL AREA-WIDE AS THIS SYSTEM MOVES THROUGH. FLASH FLOOD WATCH
REMAINS IN EFFECT DUE TO SATURATED GROUNDS FROM RECENT RAINS.
HIGH WIND WARNING AND WIND ADVISORY REMAIN IN EFFECT AS WELL.
EXPECTING WINDS TO START PICKING UP EVEN MORE AS THE FRONT GETS
CLOSER AND 850 MB WINDS CONTINUE TO STRENGTHEN. CURRENT VAD WIND
PROFILE FOR HTX RADAR SHOWING 60 TO 70 KTS AT 6K FEET. HRR SHOWING
THESE WINDS MOVING INTO OUR MOUNTAIN AREAS OVER THE NEXT SEVERAL
HOURS AND LASTING INTO THE EVENING. SEVERAL AREA OBS ALREADY GUSTING
INTO THE LOWER 30S WITH SOME INTO THE LOWER 40S. CAMP CREEK IN
GREENE COUNTY GUSTED TO 55 MPH EARLIER TODAY. MOUNTAIN WAVES LOOK TO
DEVELOP THIS EVENING AND THROUGH THE NIGHT AS THE CONDITIONS ARE
IDEAL. STRONG 850 MB WINDS PERPENDICULAR TO THE APPALACHIAS AND A
STRENGTHENING INVERSION WILL ALLOW FOR THESE TO DEVELOP. SOME OF OUR
PRIME MOUNTAIN WAVE SPOTS...SUCH AS CAMP CREEK...MAY SEE GUSTS OVER
65 MPH LATER THIS EVENING AS THE FRONT APPROACHES.
SHEAR STILL REMAINS HIGHLY FAVORABLE FOR STRONG TO SEVERE STORMS BUT
WE JUST DON'T HAVE THE INSTABILITY...THANKFULLY. CURRENT
REFLECTIVITY SHOWS VERY LITTLE LIGHTNING WITHIN THE LINE OF SHOWERS
APPROACHING FROM THE WEST. NONETHELESS...ISO WIND DAMAGE CAN'T BE
RULED OUT WITH THIS LINE OF SHOWERS DUE TO THE HIGHER WINDS ALOFT
BEING TRANSPORTED DOWN TO THE SURFACE. THE NASHVILLE
OFFICE...WFO...OHX...HAS ALREADY HAD NUMEROUS REPORTS OF TREES AND
POWERLINES DOWN JUST AHEAD OF AND WITH THIS LINE OF SHOWERS.
TEMPERATURES SHOULD REMAIN QUITE MILD THIS EVENING WITH STOUT
SOUTHERLY WINDS AND CLOUD COVER.
FRONT PUSHES EAST EARLIER TOMORROW MORNING WITH GRADUAL CLEARING
THROUGH THE DAY. EXPECTING COOLER TEMPERATURES TOMORROW BUT STILL
WARMER THAN NORMAL WITH TEMPS IN THE UPPER 50S TO LOW TO MID 60S.
WINDS WILL BE MUCH CALMER TOMORROW WITH THE FRONT OFF TO OUR EAST.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...A STALLED FRONT
PARALLEL TO THE SW UPPER FLOW WILL BE LOCATED NEAR THE APPALACHIANS
TUESDAY NIGHT. DRY MIDLEVEL AIR WILL IN PLACE OVER OUR AREA
INITIALLY...BUT AS A SHORTAVE TROUGH LIFTS NE ACROSS THE
OZARKS...MOISTURE WILL SPREAD BACK TO THE WEST IN RESPONSE. THE
MAIN FORCING FOR LIFT WILL BE CONVERGENCE FOCUSED IN THE LOW LEVELS
NEAR THE BOUNDARY...WHICH THE NAM AND GFS PLACE AT OUR EASTERN
BORDER ON WEDNESDAY. HEAVY RAIN WILL BE POSSIBLE IN SW NC AND THE
SMOKIES...WITH WIDESPREAD 1-2 INCHES EXPECTED IN THAT AREA...AND
FLOODING WILL AGAIN BE A CONCERN. THE CURRENT FLOOD WATCH APPEARS
TO COVER THIS POTENTIAL WELL..AND WILL NOT NEED TO BE CHANGED.
PRECIP WILL TAPER OFF WEDNESDAY NIGHT FROM WEST TO EAST...AND WILL
DROP ALL POPS AFTER 12Z THU AS 850 MB WINDS SHIFT TO WEST.
THE REMAINDER OF THE FORECAST LOOKS DRY AND COLDER...WITH NO MAJOR
CHANGES NEEDED FROM THE PREVIOUS FORECAST. TEMPERATURES WILL BE
CLOSER TO NORMAL THURSDAY THROUGH MONDAY...PERHAPS A LITTLE BELOW
NORMAL AFTER A TROUGH PASSAGE BRINGS A CANADIAN AIR MASS FOR
SATURDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 53 61 49 58 / 90 20 80 100
KNOXVILLE MCGHEE TYSON AIRPORT, TN 54 62 47 57 / 100 30 80 90
OAK RIDGE, TN 53 61 47 56 / 100 20 60 90
TRI CITIES AIRPORT, TN 51 64 46 59 / 100 40 30 90
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR CHEROKEE-CLAY.
WIND ADVISORY UNTIL 7 AM EST TUESDAY FOR CHEROKEE-CLAY.
TN...HIGH WIND WARNING UNTIL 7 AM EST TUESDAY FOR BLOUNT SMOKY
MOUNTAINS-COCKE SMOKY MOUNTAINS-JOHNSON-NW BLOUNT-NORTH
SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-NORTHWEST GREENE-
NORTHWEST MONROE-SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-UNICOI-WASHINGTON TN.
FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR BLEDSOE-BLOUNT
SMOKY MOUNTAINS-BRADLEY-COCKE SMOKY MOUNTAINS-EAST POLK-
HAMILTON-MARION-MCMINN-MEIGS-NW BLOUNT-NORTH SEVIER-
NORTHWEST COCKE-NORTHWEST MONROE-RHEA-SEQUATCHIE-SEVIER
SMOKY MOUNTAINS-SOUTHEAST MONROE-WEST POLK.
WIND ADVISORY UNTIL 7 AM EST /6 AM CST/ TUESDAY FOR ANDERSON-
BLEDSOE-BRADLEY-CAMPBELL-CLAIBORNE-EAST POLK-GRAINGER-
HAMBLEN-HAMILTON-HANCOCK-HAWKINS-JEFFERSON-KNOX-LOUDON-
MARION-MCMINN-MEIGS-MORGAN-RHEA-ROANE-SCOTT TN-SEQUATCHIE-
SULLIVAN-UNION-WEST POLK.
FLASH FLOOD WATCH UNTIL 1 AM EST TUESDAY FOR ANDERSON-CAMPBELL-
LOUDON-MORGAN-ROANE-SCOTT TN.
VA...HIGH WIND WARNING UNTIL 7 AM EST TUESDAY FOR RUSSELL-WASHINGTON.
WIND ADVISORY UNTIL 7 AM EST TUESDAY FOR LEE-SCOTT-WISE.
&&
SR/DGSHazardous weather outlook, Dec 28, 3:32 PM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EST MON DEC 28 2015
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-292045-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
332 PM EST MON DEC 28 2015 /232 PM CST MON DEC 28 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
WITH ABUNDANT RECENT RAINFALL...THE GROUND WILL REMAIN NEAR
SATURATION AS THE NEXT SYSTEM MOVES IN THIS AFTERNOON INTO TONIGHT.
THIS COULD LEAD TO ADDITIONAL LOCALIZED FLOODING AS SCATTERED
SHOWERS AND THUNDERSTORMS MOVE ACROSS THE REGION. STRONG AND GUSTY
WINDS WILL ALSO ACCOMPANY THIS LINE OF SHOWERS...LIKELY DOWNING A
FEW TREES AND POWERLINES. IF YOU SEE FLOODING...TURN AROUND...DON'T
DROWN.
AS THE SYSTEM MOVES ACROSS THE AREA THIS AFTERNOON AND EVENING...
STRONG WINDS WILL DEVELOP ACROSS THE SOUTHERN APPALACHIANS. GUSTS UP
TO 65 MPH ARE EXPECTED FOR THE HIGH TERRAIN AND ADAJCENT
FOOTHILLS...WITH LOCALLY HIGHER GUSTS POSSIBLE. GUSTS UP TO 40 MPH
ARE POSSIBLE ACROSS THE VALLEY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ANOTHER SYSTEM MOVES IN ON WEDNESDAY...WHICH MAY HAVE THE POTENTIAL
TO PRODUCE SOME LOCALLY HEAVY RAINFALL. THE HEAVIEST PRECIP WILL LIKELY
OCCUR ACROSS THE EAST TENNESSEE MOUNTAINS...ADJACENT
FOOTHILLS...AND ESPECIALLY ACROSS OUR TWO SOUTHWEST NORTH CAROLINA
COUNTIES. ONE TO TWO INCHES OF RAIN MAY OCCUR IN THESE AREAS FROM
EARLY WEDNESDAY MORNING THROUGH WEDNESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND EVENING.
High Wind, Blount/Smoky Mountains
- When
- December 28, 5:30 PM EST to 10:30 PM EST
- Where
- Blount/Smoky Mountains forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
A few trees and power lines were reported down at Walland.
High Wind, Sevier/Smoky Mountains
- When
- December 28, 7:00 PM EST to 10:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A wind gust of 78 mph was recorded at the Cove Mountain wind tower.
High Wind, Southeast Greene
- When
- December 28, 7:00 PM EST to 10:00 PM EST
- Where
- Southeast Greene forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
A wind gust to 80 mph was recorded at Camp Creek Elementary School.
High Wind, Northwest Greene
- When
- December 28, 7:00 PM EST to 11:00 PM EST
- Where
- Northwest Greene forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
A few trees were reported down at Greeneville.
High Wind, Southeast Greene
- When
- December 28, 7:00 PM EST to 11:00 PM EST
- Where
- Southeast Greene forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
A few trees and power lines were reported down at Camp Creek.
High Wind, Sevier/Smoky Mountains
- When
- December 28, 7:00 PM EST to 10:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Numerous trees were reported down across the Great Smoky Mountain National Park. Several were downed across highway 441 and several more across Newfound Gap Road.
High Wind, Blount/Smoky Mountains
- When
- December 28, 9:00 PM EST to 11:00 PM EST
- Where
- Blount/Smoky Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
A wind gust to 64 mph was recorded at Look Rock tower.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Illinois, December 28, 20152 deaths · $5.0 million · 8 events
- Winter Storm in Wisconsin, December 28 to 29, 20152 deaths · $5,000 · 20 events
- Winter Weather in Indiana, December 28, 20151 death · 18 events
- Rip Current in American Samoa, December 28, 20151 death · 1 event
- Tornado and Damaging Wind in Arkansas, December 28, 2015$70,000 · EF2 · 2 events
- Tornado and Damaging Winds in Florida, December 28, 2015$56,000 · EF1 · 11 events
- Strong Wind in Pennsylvania, December 28 to 29, 2015$115,000 · 5 events
- Winter Storm in Iowa, December 28 to 29, 201551 events
- Flooding and Strong Wind in Tennessee, December 28, 2015$45,000 · 7 events
- Tornado in North Carolina, December 28, 2015$50,000 · EF0 · 1 event
- Tornadoes and Damaging Winds in Louisiana, December 28, 2015EF1 · 8 events
- Winter Weather in New York, December 28 to 29, 201527 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613599, 613594, 613595, 613600, 613601, 613603, 613602.